He has suffered with anxiety since last August. His condition is severe and he is on medication and has been in and out of hospital. His walking has become very bad - shuffling, walking on the spot, loss of balance. He has been checked for Parkinson's Disease (my father had this) but the results have been negative. Is it likely that his symptoms are caused by anxiety? He is aged 52. Thank you
People with anxiety may experience depersonalization and derealization which may affect walking. However, I'm not sure this is the cause of your brother's problems, Linxie.
Firstly, was your brother having difficulty walking before being diagnosed with anxiety? If so, was an inner ear vestibular dysfunction (labyrinthitis) considered before that diagnosis? Vestibular dysfunction may sometimes produce symptoms of anxiety, and also cause anxiety disorders. However, the reverse is also true, anxiety may trigger labyrinthitis.
If his walking has deteriorated since being diagnosed, did it start after commencing medication? If so, what medication is your brother taking? Both antidepressants and benzodiazepines may affect gait in the initial weeks and it tends be worse if the doses are ramped up quickly, which they often are when anxiety is severe.
I suggest your brother brings these difficulties to the attention of the treating doctor as soon as possible, especially that he is loosing his balance as this is a serious injury risk.
NOTICE: The information provided on this site is not a substitute for professional medical advice,
diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your
physician or other qualified health provider because of something you have read on Wellsphere.
If you have a medical emergency, call your doctor or 911 immediately.